Author(s): Howell JE, Szabatura AH, Hatfield Seung A, Nesbit SA
Abstract Share this page
Abstract PURPOSE: Ifosfamide is metabolized by the cytochrome P450 system to its active form, ifosforamide mustard. A potential side effect is neurotoxicity, often manifesting as confusion, hallucination, or seizure. Aprepitant, a neurokinin-1 inhibitor, is recommended for highly and moderately emetogenic chemotherapy regimens and may interfere with the metabolism of ifosfamide as it inhibits CYP3A4. The objective of the study is to identify if an increase in the incidence of neurotoxicity may be associated with the use of aprepitant with concomitant ifosfamide. METHODS: A retrospective study of inpatients with sarcoma who received a two or four-day regimen of MAI (mesna, doxorubicin, and ifosfamide) between January 1, 2004 and December 31, 2006 was conducted. Data collection focused on characterizing neurotoxicity of patients receiving ifosfamide with or without aprepitant. Correlation between serum creatinine, albumin, liver function tests, age, gender, and total doses of ifosfamide was examined. RESULTS: A total of 45 patients received ifosfamide of which 23 (51\%) were male and 24 (53\%) received aprepitant. All baseline characteristics were similar for those who received aprepitant versus those who did not. No significant differences were noted between patients with or without neurotoxicity for age, gender, or liver enzymes. Eight patients (18\%) of 45 developed neurotoxicity of which six (75\%) of those patients also received aprepitant. A trend of increased occurrence of neurotoxicity was noted with aprepitant administration (6 vs. 2 patients respectively, p = 0.176), although a statistical difference was not observed. A relative risk of 2.6 (95\% CI, 0.47-26.6) was associated with the addition of aprepitant. CONCLUSIONS: An increased risk was identified for ifosfamide-induced neurotoxicity associated with aprepitant use; however, the observed difference was not statistically significant. The necessity of aprepitant given in association with ifosfamide may need to be reconsidered due to this risk.
This article was published in J Oncol Pharm Pract
and referenced in Advances in Pharmacoepidemiology and Drug Safety